Hail, Finney
- When
- April 23, 4:10 PM CST
- Where
- Finney County, 0.54 mi W of Garden City
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.970, -100.880
Thunderstorms developed under a closed upper level low and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed under a closed upper level low and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:16 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 316 PM CDT FRI APR 23 2010 .DISCUSSION... DAYS 1-2... SURFACE WINDS PICKED UP SUBSTANTIALLY AROUND 18Z IN THE DRY INTRUSION OF THE EXTRA-TROPICAL CYCLONE...WHICH BY MIDDAY WAS CENTERED TO THE NORTHWEST OF THE DDC FA NEAR BURLINGTON, COLORADO. COLD FRONT AT THE SURFACE WAS BEGINNING TO PUSH SLOWLY EAST INTO WESTERN FA WHERE A LINE OF TOWERING CUMULUS WAS FORMING FROM ELKHART TO SCOTT CITY. SHORT-FUSE COMPOSITE REVEALED ABOUT 300 J/KG OF SBCAPE ALONG AN AXIS WHERE THIS CUMULUS WAS FORMING...SO A FEW LIGHTNING STRIKES WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS...HOWEVER LITTLE MORE THAN THAT IS EXPECTED WITH THE VERY LOW TOPPED CONVECTION. WILL MAINTAIN THE 30 POPS ACROSS MAINLY NORTHERN HALF OF THE FORECAST AREA...WITH POPS INCREASING TO 40 TO 50 PERCENT DURING THE DAY SATURDAY AROUND THE BACKSIDE OF THE OCCLUDED CYCLONE. COLD ADVECTION WILL BE STRONGEST DURING THE DAY SATURDAY WITH TEMPERATURES STRUGGLING TO GET OUT OF THE 50S ACROSS MUCH OF THE DDC FA... IN FACT SOUTHEASTERN DDC FA MAY SEE STEADY OR SLOWLY FALLING TEMPS THROUGH THE AFTERNOON HOURS. ANOTHER WIND ADVISORY APPEARS LIKELY FOR TOMORROW...BUT WILL LET THE MID SHIFT HANDLE THIS SINCE WE STILL HAVE ONE IN EFFECT FOR THE CURRENT TIME FRAME. LACK OF DIRECTIONAL SHEAR WILL SUPPORT DEEP MECHANICAL MIXING OF 30 KNOTS AT THE SURFACE IN SUSTAINED OR FREQUENT GUSTS MOST OF THE DAY FROM THE NORTHWEST. RAIN CHANCES DECREASE IN THE 18Z SAT TO 00Z SUN TIME FRAME WITH CLEARING FROM THE WEST. CLEAR SKIES OVERNIGHT SATURDAY NIGHT WILL ALLOW TEMPERATURES TO FALL DOWN INTO UPPER 30S...ESPECIALLY ACROSS WESTERN COUNTIES. THE INHERITED FORECAST MINT AND MAXT GRIDS DID NOT NEED ANY ADJUSTMENT AND CONTINUE TO LOOK PRETTY GOOD. NORTHWEST MID-UPPER FLOW WILL PREVAIL SUNDAY WITH A WARM-UP INTO THE LOWER TO MID 70S BEFORE NEXT COLD FRONT PUSHES INTO WESTERN KANSAS SUNDAY NIGHT. DAYS 3-7... FAIRLY ACTIVE UPPER FLOW PATTER CONTINUES THROUGH THE EXTENDED PERIOD. AT THE BEGINNING OF THE PERIOD THE CENTRAL PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT. A FAST MOVING SHORTWAVE WILL MOVE DOWN OVER WESTERN KANSAS SUNDAY NIGHT INTO MONDAY MORNING. MODEL SOUNDINGS MOISTEN UP PRETTY WELL BY 12Z MON SO WILL KEEP THE SMALL CHANCE POPS INTACT. THIS SYSTEM SHOULD BLOW THROUGH PRETTY QUICK WITH SKIES BECOMING MOSTLY CLEAR BY LATER IN THE DAY AS SUBSIDENCE BUILDS IN. TUESDAY SHOULD BE FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS OVER THE CENTRAL CONUS. BY WEDNESDAY ANOTHER STRONG UPPER TROUGH WILL BE GETTING CARVED OUT OVER THE WESTERN CONUS WITH INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A DRYLINE IS FORECAST TO MOVE OUT OVER WESTERN KANSAS DURING THE DAY. SOME INSTABILITY NOTED WITH 50+ DEWPOINTS RETURNING AHEAD OF THE DRYLINE BUT THERE WILL ALSO BE A FAIRLY DECENT CAP TO OVERCOME WITH WARM AIR IN THE MID LEVELS ADVECTING OUT OVER THE REGION. WILL KEEP THE LOW POPS IN PLACE FOR WEDNESDAY AFTERNOON AND EVENING BUT THINK THE BEST CHANCES WILL BE CONFINED TO THE EASTERN HALF OF THE CWA. THE 12Z GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT THAT THE NEXT WAVE WILL EJECT OUT INTO THE CENTRAL PLAINS ON THURSDAY SO WILL KEEP CHANCES FOR THUNDERSTORMS GOING THROUGH THEN. && .AVIATION... SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT 25 TO 30 KNOTS AT DODGE CITY AND HAYS THROUGH THE REST OF THIS AFTERNOON BUT SHOULD BE DIMINISHING AND TURNING MORE SOUTHWESTERLY BETWEEN 23Z AND 00Z AS A PACIFIC COLD FRONT MOVES THROUGH WESTERN KANSAS. ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE THROUGH THE LATE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 61 39 70 / 20 30 10 0 GCK 42 59 36 68 / 30 30 10 0 EHA 42 60 36 70 / 30 30 0 0 LBL 43 61 38 70 / 20 20 10 0 HYS 43 61 40 66 / 30 50 10 0 P28 45 66 45 69 / 20 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046- 063>066-076>081-085>090. && FN25/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI APR 23 2010 KSZ030-031-043>046-061>066-074>081-084>090-241130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT FRI APR 23 2010 /400 AM MDT FRI APR 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON BUT THESE ARE NOT EXPECTED TO BE SEVERE. GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON SATURDAY. A FEW SHOWERS POSSIBLE... ESPECIALLY ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 WNW SHALLOW WATER 38.37N 100.93W
04/22/2010 M82.00 MPH SCOTT KS MESONET
FROM APRS WXNET.
&&
GERARDThe Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227861, 227862, 227863, 227864.